Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

Side Effects of Beta Blockers

I am an athletic 50 year old woman, diagnosed with very frequent PAT's that caused dizziness and lightheadedness. They started approx 6 months ago and I have been on Metoprolol 25 mg (1/2 tablet twice a day)for a month. I was prepared to "live with them" but was strongly advised by my cardiologist to go on beta blockers. My heart is structurally normal and I don't have anxiety. Thankfully I was given the go-ahead to keep working out which I have done.

The first few days, I felt better on the beta blockers. Then I started to become fatigued and the medication has adversely affected my exercise tolerance (but then, so did the PAT's)- moreso intensity than endurance. Some workouts are better than others and some will produce dizziness afterwards.

Will the side effects of the beta blockers abade? Will I be able to regain my energy level and exercise tolerance? Is weight gain a common side effect of the medication? Is ablation a good option if the beta blockers continue to produce adverse effects and what is the success rate for PAT's?

Thank you so much.  I have learned so much on this forum.
7 Responses
61536 tn?1340701763
Paroxysmal atrial tachycardia?

Will the side effects of the beta blockers abade?

*People who take them typically find that they side effects ease up with continued treatment.

Will I be able to regain my energy level and exercise tolerance?

*I would say most of it, but probably not all of it.

Is weight gain a common side effect of the medication?

*I think it depends on the beta blocker.

Is ablation a good option if the beta blockers continue to produce adverse effects and what is the success rate for PAT's?

*Only your doctor can advice  as to whether you're a candidate for ablation.  The success rate for supraventricular tachycardia ablation is very good, about 97% from my understanding.

Avatar universal
Here's my take, I'm on the same BB and dosage:

Will the side effects of the beta blockers abade?

Most will. I had cold hands/feet initially, that went away. Also had very vivid dreams, now, just every once in a while.

Will I be able to regain my energy level and exercise tolerance?

Yes and no. Fact is that you will simply be more sluggish and that you lose some aerobic capacity. However, you likely can train yourself back up to nearly the same level or beyond. I raced bikes for 30+ years before my issues that led to my taking a BB. While I don't race anymore, I recovered most if not all of the lost capacity by working out more regularly and effectively.

Is weight gain a common side effect of the medication?

I noticed the same thing, due to an apparent decrease in my resting metabolism rate. My solution was to watch my diet more carefully. I'd estimate that for me it was a decrease in my daily caloric need of about 250 kCal.

Is ablation a good option if the beta blockers continue to produce adverse effects and what is the success rate for PAT's?

That question is best answered by your cardiologist...
Avatar universal
My experience on beta blockers has been favorable.  It SURE beats frequent palps and heart racing for me at least!  I have not gained weight on the medication (in fact, I have lost but I've been trying to and have started a diet/exercise program) and my exercise tolerance is actually better because before I couldn't do much without my heart rate spiking really high and now I can do cardio without getting so winded.
Avatar universal
If you have a normal structured heart, why have youy doctor recommend you to use beta blocker? Just curious.

I have taken BB for six months and I was a runner. The first month was really difficult but then I didn't feel noting serious. Although I kept running everyday, my tolerance became a *little* weak. Nothing that really bugged me. I was fine with it. I think it depends of the BB and dose you're taking.
Avatar universal
Oh I forgot to say what my symptom was. I felt extremely tired most of time.
Avatar universal
I was strongly advised to go on betablockers because of the frequency of palpitations and the resulting symptoms (dizzy and lightheadedness) they caused.  This was happening anytime I did anything exertional such as run upstairs.  Although I do still get dizzy on occasion, the beta blockers have helped in that regard.  The PAT's were almost as fatiguing as the medication.  

My workouts vary in what I can do.  Example - yesterday, I was able to run on the treadmill for half an hour at an 8mph pace which is the best I've done in awhile.  Felt dizzy after but it was very elating.  

Thank you all for your comments.  
Avatar universal
The beta blocker Sectral (acebutololo) has been great for me.  Although it doesn't stop the PVCs all the way, it helps and slows the heart rate down.  I've had no side effects at low dose.  I also have a normal heart.  It's the electrical problem that the beta blocker helps, as it blocks some of the adrenlin.  I actually can work out better on it, as it helps keep the adrenliln more normal in my body.  But don't expect to get your heart rate up!!  Although my work out rate is only 115, I'm doing a good job of doing what I need to in my work out.  You are not suppose to PUSH your heart rate up when you're on beta blockers.  Just act normal.  I tried other beta blockers and they didn't work for me.  They always gave me extra skipped beats that I wasn't having before, so it's a tricky thing.  
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.